Risk of which is not increased in patients with migraine headaches?

By | May 13, 2012

Risk of which of the following is not increased in patients with migraine headaches?

A. Arterial dissection

B. Subarachnoid hemorrhage (SAH)

C. Ischemic stroke

D. Myocardial infarct (MI)

E. All of the above

The answer is B. An association exists between migraine and ischemic cardiovascular and cerebrovascular events, but migraine is not a risk factor for SAH. A multicenter, population-based, case-control study using cases of first-ever subarachnoid hemorrhage during 1995-1998 and matched controls in four study centers in Australia and New Zealand found that 206 of 432 (48%) cases and 236 of 473 (50%) controls had a history of headaches. The frequency and characteristics of headaches were similar between the two groups. No evidence was found for an association between recurrent headaches and SAH. There appears to be an association, albeit tenuous, between migraine and arterial dissection, but its pathophysiologic basis is not clear. (Carter, Anderson, Jamrozik, et al., J Clin Neurosci 2005; Weinberger, Curr Cardiol Rep 2007)

A patient at her first visit says that she wants to try oral sumatriptan (Imitrex) to treat her migraine headaches. Her sister uses sumatriptan for her migraine headaches, and she used a few of her pills with good response. The patient is a 50-year-old woman who has no medical illnesses except for depression, which has been well controlled on tranylcypromine (Parnate) for 30 years. What do you tell this patient?

A. You will give her rizatriptan (Maxalt), but for no more than 10 days a month.

B. Take the sumatriptan her sister gave her, but for no more than 10 days a month.

C. You will give her almotriptan (Axert), but for no more than 10 days a month.

D. She should use Midrin (acetaminophen, isometheptene, and dichloralphenazone) instead of a triptan.

E. She should use a preventative medication, not an acute medication, to treat her four headache days a month.

The answer is C. Tranylcypromine (Parnate), along with the antidepressant phenelzine (Nardil), is an MAOI. MAOIs decrease first-pass metabolism of all triptans except naratriptan (Amerge), frovatriptan (Frova), and almotriptan (Axert), potentiating their effect. Almotriptan would be the most appropriate rapid-onset, short-acting triptan for occasional treatment of an acute migraine in patients taking an MAOI. Administration of an MAOI and a sympathomimetic (isometheptene in Midrin) may increase the risk for a hypertensive reaction, through inhibition of norepinephrine metabolism, thus leading to an increased pressor response at receptor sites. Serotonin toxicity from excess serotonin in the central nervous system can result rarely from the combination a MAOI and other medications that increase serotonin availability. Preventative medication is not indicated for her frequency of headaches and they may dissipate after menopause. (Sternieri, Coccia, Pinetti, & Ferrari, Expert Opin Drug Metab Toxicol 2006; Wolff’s Headache and Other Pain’s, 1, 2007)

In a large cohort of adult patients with community-acquired bacterial meningitis, approximately what percentage of patients presented with the classic triad of fever, stiff neck, and change in mental status?

A. <5%

B. 20%

C. 40%

D. 60%

E. >80%

The answer is C. In a study of 696 patients with community-acquired bacterial meningitis, the classic triad of fever, neck stiffness, and change in mental status was seen in only 44% of patients. However, when headache (noted in 87% of the patients) was added to the triad almost all patients were diagnosed with meningitis. Neck stiffness was reported in 83%. Almost 70% had some change in mental status, and coma (Glasgow Coma Scale <8) was noted in 14%. About half of the patients had symptoms for less than 24 hours prior to treatment. Bacterial meningitis may be suspected in patients with a typical presentation, but the majority of patients do not exhibit all the three classic features at time of diagnosis. (Van de Beek, de Gans, Spanjaard, et al., N Engl J Med 2004)

Ischemic optic neuropathy (ION) may be associated with:

A. Hypertension.

B. Giant cell arteritis (GCA).

C. A surgical procedure.

D. Internal carotid artery dissection.

E. All of the above

The answer is E. Ischemic optic neuropathy (ION) produces monocular visual loss due to an infarction of the anterior, or, less commonly posterior, segment of the optic nerve. ION is usually due to disease of small perforating arteries in older individuals, who may have traditional vascular risk factors, including hypertension, diabetes, hyperlipidemia, or thrombophilias. Other causes of ION include large-vessel internal carotid artery disease due to atherosclerosis, arteritis, or dissection. Posterior ION may be nonarteritic, arteritic (giant cell arteritis [GCA] in older patients), or associated with systemic surgery. Patients with anterior ION experience subacute painless visual loss with an afferent pupillary defect and a swollen optic nerve head. Posterior (retrobulbar) ION is characterized by vision loss with a normal funduscopic examination initially, followed by optic nerve atrophy. (Fontal, Kerrison, Garcia, et al., Semin Neurol 2007)